About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Liver Damage Possible by Medications, Herbal and Dietary Supplements
Advertisement

Liver Damage Possible by Medications, Herbal and Dietary Supplements

Font : A-A+

Highlights
  • Medications like some antibiotics and antiepileptic drugs, as well as herbal and dietary supplements including bodybuilding supplements can damage the liver
  • The liver damage could be due to a toxic effect or an allergic reaction
  • The liver usually recovers on stopping the implicated medication. Severe damage of the liver may require liver transplantation

Liver damage can be caused by medications used for the treatment of other health conditions. These may include herbal and dietary supplements, like those used for bodybuilding, according to an overview on drug-induced liver injury published in the US Pharmacist.

The liver is an organ that is the immediate target of medications and toxins taken orally. Blood from the intestine along with absorbed nutrients, medications and toxins are taken by the portal vein to the liver. The liver then detoxifies the harmful substances so that they do not reach the other parts of the body. Unfortunately, this process can also take its toll on the liver, resulting in liver injury.

Advertisement

Liver Damage Possible by Medications, Herbal and Dietary Supplements

Some drugs are known to be toxic to the liver, depending on their chemical structures. These need not only be allopathic medications; even herbal medications and dietary supplements that are often overlooked can cause liver damage.

Some people suffer from liver injury with a drug due to an allergic reaction. Such reactions are difficult to predict - they can affect just any one at any time - and are therefore almost impossible to prevent.
Advertisement

Drugs that are mentioned in the article as hepatotoxic vary from over-the-counter medications to medications used for serious conditions. They include:
  • Acetaminophen - It is a common fever-reducing medication and painkiller. The drug is extremely safe and unlike several other over-the-counter painkillers, is even recommended in patients prone to stomach ulcers. However, the patients should be warned to restrict to the maximum recommended dose since a high dose can damage the liver
  • Antibiotics - Commonly used antibiotics like amoxicillin clavulanate, fluoroquinolones, erythromycin, minocycline, azithromycin and trimethoprim-sulfamethoxazole.
  • Anti-epilepsy drugs like phenytoin and carbamazepine.
When we come across the terms herbal or dietary supplements, we presume that anything natural is completely safe. Not necessarily. Herbal and dietary supplements, including those used for bodybuilding have caused liver damage. Since such supplements contain multiple ingredients, it is sometimes difficult to pinpoint a single substance that has caused the liver damage. The author mentions that herbal products that have been associated with liver damage include green tea extract, Senna glycosides, Centella asiatica, greater celandine, isabgol, and Venencapsan.

It is also important to remember that drug-induced liver disease is extremely rare. The author points out that some people may have a higher risk of developing liver disease. These include:
  • Genetically predisposed individuals
  • Older or younger individuals
  • Females as compared to males (pregnancy also increases the risk)
  • Those with pre-existing liver disease, smokers and alcohol consumers

Diagnosing Drug-Induced Liver Injury

A drug-induced liver injury is diagnosed based on
  • The medical history of the patient who indicates the appearance of certain symptoms within up to 6 months of intake of a medication
  • Physical examination which may reveal signs of liver injury like jaundice
  • Laboratory tests like blood tests, urine tests and stool tests
It is also important to rule out other possible causes of liver damage like hepatitis B and hepatitis C.

Patients with drug-induced liver injury often recover on withdrawal of the liver-damaging medication. Corticosteroids may be required in some cases. Paracetamol toxicity requires treatment with N-acetyl cysteine. Severely damaged livers may also require liver transplantation.

Reference :
  1. Lisi DM. Drug-Induced Liver Injury: An Overview. US Pharm. 2016;41(12):30-34.
Source: Medindia

Citations   close

Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Test  Your Knowledge on Heart
Test Your Knowlege on Genes
Obesity in Teens Make Inroads into Early Atrial Fibrillation
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Hepatitis A Saint Johns Wort Liver Wilson's Disease High Blood Pressure and Herbs Acai Berry - Does It Really Work? Home Grown Herbs for Holistic Nutrition Undetected Nutrient Deficiencies: the Cause of Ill Health Diet and Nutrition Tips for Athletes Promote Your Health with Nutrition Supplements 

Most Popular on Medindia

Color Blindness Calculator Drug Interaction Checker Sanatogen Drug - Food Interactions Selfie Addiction Calculator Daily Calorie Requirements Diaphragmatic Hernia Drug Side Effects Calculator Loram (2 mg) (Lorazepam) Pregnancy Confirmation Calculator
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
×

Liver Damage Possible by Medications, Herbal and Dietary Supplements Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests